Five Most Serious Nutrient Deficiencies from Taking Drugs & Physicians’ Five Most Overlooked Drug-Food Problems

Savannah Helm

In a two-part series, we take a closer look at drug and food interactions. Read the first part: What Are the 10 Most Common Drugs to Interact with Foods? But the story isn’t complete just by looking at interactions. Occasionally, drugs create nutrient deficiencies.

What are the five most common nutrient deficiencies from taking drugs?

  1. Proton pump inhibitors (PPIs), vitamins and minerals – PPIs like omeprazole can lead to multiple vitamin and mineral deficiencies when taken for long periods of time. PPIs inhibit gastric acid secretion in the stomach which increases the pH and hydrogen ion concentrations. This change alters the absorption of vitamins and minerals. The most clinically significant deficiencies usually involve B12 and magnesium.
  2. Metformin and B12 deficiency - Metformin can cause Vitamin B12 deficiency, but it is unknown how. It has been hypothesized that metformin interferes with calcium-dependent membrane action that is needed for B12 to be absorbed. It is important to be aware of the signs of low B12 like neuropathy as it can be overlooked as diabetic neuropathy. (Read Dr. Christianson’s blog post on drug induced B12 deficiencies.)
  3. Steroids and vitamin D deficiency - Long term use of steroids can increase the risk of osteoporosis and this may be in part due to its potential to cause vitamin D deficiency. Clinically significant alterations usually do not result from short-term use, but the risk for osteoporosis is a significant reason why we try to limit the use of long-term steroids.
  4. Enzyme inducers and Vitamin D - Vitamin D can be depleted by enzyme inducers. Phenytoin and carbamazepine are two anti-seizure medications that have this action on liver enzymes. Adding vitamin D supplementation and/or checking vitamin D levels is important when patients are taking these medications. (Read Dr. Christianson’s case example of this adverse effect.)
  5. Diuretics and Minerals - Loop diuretics like furosemide (Lasix) can cause depletion of magnesium, potassium, and calcium. Hypokalemia is often the greatest risk with diuretics (non-potassium sparing) and replacement with supplements is often necessary.

What are physicians’ five most overlooked drug-food problems?

  1. Antibiotics and dairy calcium - Antibiotic failure is a major concern and diet may play a role here. The calcium in dairy products binds to a class of antibiotics called tetracyclines (doxycycline is most commonly used in this class) and inhibits the absorption of the medication in the gastrointestinal tract. The quinolone (levofloxacin, ciprofloxacin) antibiotics are another class of medication that may be affected by calcium. Patients should wait two hours after ingesting dairy to take the antibiotic.
  1. Corticosteroids and Hyperglycemia - As a consultant pharmacist, one of the most common issues that I’ve seen reported from patients is hyperglycemia due to corticosteroid use. Patients may not recognize that alterations in blood sugar are caused by a short-term steroid burst. In turn they may notify their provider who may sometimes overlook the corticosteroid addition and increase diabetes medications.
  1. Weight loss and specific drugs - Weight loss is a troubling problem in elderly patients. Many medical conditions may cause weight loss, but it is important not to forget about checking the medication list. Drugs like acetylcholinesterase inhibitors for dementia, stimulants, digoxin, and bupropion can all have the potential to cause weight loss. 
  1. Weight gain and specific drugs - On the flipside, we have weight gain. Most will associate weight gain with a lifestyle change such as eating more and/or exercising less. It is critical to remember that many medications can cause weight gain. Some examples include sulfonylureas, mirtazapine, valproic acid, steroids, antipsychotics, and tricyclic antidepressant (TCAs). 
  1. Metformin/protein pump inhibitor (PPIs) and B12 deficiency - B12 deficiency is something that can be easily overlooked. With two of the most frequently used medications (metformin and PPIs) being a potential cause of deficiency, physicians will often supplement with B12 and overlook the possibility of trying to change or stop metformin or the PPI. 

Dr. Eric Christianson, a consultant pharmacist based in Minnesota, has made it his life’s work to provide medication safety education through his website MedEd101.com and through his podcast Real Life Pharmacology. Helm Publishing currently offers 15 and 25 CPE courses on his book: MedEd101 Guide to Drug and Food Interactions.

By: Eric Christianson, PharmD, BCPS, BCGP, in collaboration with Madison Bonn, PharmD Candidate and Alicia Jerome MS, RDN

 

References

Christianson, E., & Salling, J. (2020). MEDED101 Guide to Drug Food Interactions. CreateSpace Independent Publishing Platform.


Older Post